Timothy C. Hain, MD • Page last modified: June 18, 2009
Lithium is a standard treatment for acute mania and is also used as a preventative agent for recurrent bipolar and unipolar affective disorders. The therapeutic range for this medication is rather narrow and acute revervsible neurotoxicity is frequently encountered with lithium overdose. Tremor is a common side effect considered tolerable. Occasional invididuals have permanent neurological damage after the lithium is stopped.
Apte and Langston reported two patients (1983). The first developed scanning speech, asterixis and adventitious movements. One and one half years later the patient still had coarse gaze-evoked nystagmus and ocular dysmetria. Their second patient developed gaze-evoked nystagmus, scanning speech and lead pipe rigidity.
A low frequency hearing loss can be induced in animals by lithium overdose (Horner et al. 1997)
A 37 year old man with bipolar disorder, seen by the author in 1994, developed ataxia after a lithium overdose 2 years prior to examination. On examination he had scanning speech, poor pursuit, and overshoot dysmetria. While it was not entirely clear that his symptoms are attributable to lithium overdose, he does show striking similarities to the cases reported by Apte and Langston above.